Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Bipolar,depression,mania,thalamocortical dysrhythmia,weight gain,lamictal,bipolar spectrum

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
hi dr's, ive been suffereing from soft bipolar or in the bipolar spectrum with depression and dyphoric mania which is not the feeling good mania. anyway, i had a few qeeg 's done and my dr who is dr cancro from nyu had said quite a few times that i have
Thalamocortical_dysrhythmia. the only drugs for depression that helps is depikote which i will not go on because of weight gain and lamictal which im on a very high dose because i needed to get my levels to 8 to 10 which i have felt much better for a year but it poopped out. he said calcium, sodium or t-channel blockers will help me tremendously. oxicontin is one of them and when i was on it for 8 months, i felt reborn, not high, but normal which i havent felt in years. im 48 my height is 5'7' and weigh 154. which drugs block these channels completly so i can feel better. ( i went off of oxixontin a while back) i didnt want to get addicted to it. please let me know what drugs can i tell my dr about. thanks so much
Posted Tue, 17 Apr 2012 in Mental Health
Answered by Dr. Ashish Mittal 5 hours later

Thanks for your query.

Important points of your query:
•     Known case of soft bipolar
•     Treatment history: Lamictal in past, oxicontin (oxycodone)

Following medicines are well researched and found to effective for Bipolar disorder: Lithium, Depakote (Valproate), Lamictal (Lamotrigine) and Carbamazepine. These medicines also called as mood stabilisers.

Out of these medicines patients got stabilised on one or combination of two medicines. Choice of medicine is depend on patient illness state (which can be assessed on interview only), side effect profile of medicine, and duration of illness, weight, age and sex of the patient. Sometimes antimanic or antidepressants need to be added depending on the episode of the illness. Here we cannot provide you medicine name but can guide your treatment.

Above all medications are not addictive but as bipolar illness is a chronic illness then you can have recurrence of symptoms after stoppage of medicine because of natural course of illness.

Oxicontin contain opioid salt and it is a addictive medicine. It is not indicated in bipolar disorder so stop it.

Valproate is believed to affect the function of the neurotransmitter GABA in the human brain, making it an alternative to lithium salts in treatment of bipolar disorder. It also blocks the voltage-gated sodium channels and T-type calcium channels.

Lamotrigine is a member of the sodium channel blocking class of antiepileptic drugs. As is the case for antiepileptic drugs that act on voltage-dependent sodium channels, lamotrigine inhibited the release of glutamate and aspartate evoked by the sodium-channel activator veratrine and was less effective in the inhibition of acetylcholine or GABA release.

Every medicine has side effect, even medicine for headache have side effects. So do not worry much about side effects but same time keep watch on side effects like routine weight monitoring and diet plan to prevent weight. Likewise other side effects can be monitored. So discuss with your psychiatrist and start treatment. Here we cannot provide you medicine name but can guide your treatment.

Hope this answers your query. In case of any doubt, I will be available for follow ups.

Wishing you Good Health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor